Pennsylvania, 2017

Flash Flooding in Pennsylvania, July 28 to 29, 2017

July 28 to 29, 2017 · NWS CTP · 2 events in 2 counties and zones

A low pressure system brought heavy rain to southwest Pennsylvania. Flash flooding was reported in Bedford and Franklin Counties Friday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low pressure system brought heavy rain to southwest Pennsylvania. Flash flooding was reported in Bedford and Franklin Counties Friday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:09 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 2:09 PM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
309 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Low pressure system will pass to the south of the state tonight
and push off the coast early Saturday. Behind this system, high
pressure over Great Lakes will build into the region into early
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Heavy rain in showers now covers most of the southern tier.
Right in place as they should be/have been expected. PWATs are
near 1.5 in the central Cos and slightly over 2" in the S -
where it has been raining for a few hours already. Flash flood
watch is well- placed. Not much time for more thoughts. Flood
threat is high, but the precip should be much lighter north of
I-80 and some northern tier locations may stay totally dry.
River flooding generally not expected, but some of the smaller
tribs to the Juniata and Lower Main Stem Susq need to be watched
closely.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Dry air at the sfc makes a quick entry from the north on Sat as
the low pressure deepens to our south. Any showers in the
morning in the srn tier should slink off to the SE. Will linger
a small chc for the lower Susq into the aftn. Temps will be
chillier than normal, but perhaps not quite record mini-maxes.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Weather highlights during the period look rather benign in the
wake of rare July rainstorm more reminiscent of the cool season.
Light rain is still expected to clear out of the far southeast
counties by early Saturday night. High pressure and accompanying
push of abnormally dry/below normal PW air will work into the
area by Sunday with dry and pleasant wx continuing early next
week. Sunday morning minimum temps should feel refreshingly cool
in the mid 40s to mid 50s. Air/water temperature spread should
promote valley fog especially over the northwest Alleghenies.

Looking ahead into next week, the models and ensemble means
show good consensus in depicting a persistent/deepening mean
trough over the eastern U.S. in response to strong/amplifying
upper ridge centered over the Great Basin. A stray shower to
T'storm is possible Tue-Wed as subtle shortwaves rotate ahead of
the main trough axis and warmer temperatures and higher
dewpoints return to the area. A signal is emerging in the latest
guidance for an increasing risk for showers/storms during the
second half of the week as a front progresses east from the
northern Plains. Temperatures should trend warmer Sun-Tue and
peak a few degrees above early August climo values in the warm
sector around midweek.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mostly VFR at 19Z. However, widespread SHRA/TSRA over the srn
tier will eventually spread into the terminals. Have made
mentions of TS in most of the TAFs except BFD. Heavy rain and
poor vis/cigs are poss even in showers without thunder. Have
mentioned very little IFR for now, and will allow for more
specificity in the fcst for >6hrs.

Dry air does work down from the N early tonight in the nrn tier,
and in the morning in IPT/UNV/AOO. MDT and LNS will have
showers linger longest into Saturday - perhaps even into the
early aftn.

Dry wx with no restrictions should start late Sat.

.OUTLOOK...

Sun...FG/low cigs poss AM. Otherwise no sig wx.

Mon-Wed...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for PAZ024>028-
033>036-056-057-059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Steinbugl
AVIATION...Dangelo
Hazardous weather outlook, Jul 28, 3:56 AM EST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
456 AM EDT Fri Jul 28 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-290900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
456 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033-034-290900-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-
456 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Some storms could contain gusty winds and small hail this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-036-056-057-059-063>066-290900-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
456 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Some storms could contain gusty winds and small hail this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 3:07 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT FRI JUL 28 2017

PAZ017-024-282030-
Clearfield PA-Cambria PA-
407 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CAMBRIA
COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT, Doppler radar indicated a strong thunderstorm over
Northern Cambria, moving east at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Patton, Blandburg, Carrolltown, Prince Gallitzin State Park, Northern
Cambria, Hastings, Chest Springs, Coalport, Irvona, Westover, Glen
Hope and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 7880 4074 7881 4081 7843 4072 7835
      4065 7840 4064 7844 4060 7844 4056 7847
      4057 7888
TIME...MOT...LOC 2007Z 261DEG 21KT 4065 7875

Jung
Special weather statement, Jul 28, 3:10 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT FRI JUL 28 2017

PAZ024-025-033-034-282115-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
410 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 515 PM EDT...

At 408 PM EDT, Doppler radar indicated a strong thunderstorm over
Blue Knob State Park, moving east at 20 mph.

Pea size hail and brief wind gusts in excess of 40 mph are possible.

Locations impacted include...
Belmont, Windber, Blue Knob State Park, Salix-Beauty Line Park,
Osterburg, Martinsburg, New Enterprise, Roaring Spring, Scalp Level,
Ski Gap, Dunlo, St. Michael, Queen, Paint, Ogletown, Sidman,
Geistown, St. Clairsville, Claysburg and Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4021 7886 4028 7891 4034 7878 4036 7822
      4030 7826 4023 7824 4021 7822 4005 7839
TIME...MOT...LOC 2008Z 274DEG 19KT 4026 7864

Lambert
Special weather statement, Jul 28, 5:00 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service State College PA
600 PM EDT FRI JUL 28 2017

PAZ033-282300-
Somerset PA-
600 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN SOMERSET
COUNTY UNTIL 700 PM EDT...

At 558 PM EDT, Doppler radar indicated a strong thunderstorm near
Farmington, moving east southeast at 25 mph.

Torrential rain of over one inch in just 20 to 30 minutes is
expected. pea size hail and wind gusts in excess of 40 mph are
possible.

Locations impacted include...
Meyersdale, Ursina, Mount Davis, Salisbury, Confluence and Addison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3972 7938 3973 7941 3976 7940 3977 7938
      3978 7939 3979 7938 3978 7935 3980 7937
      3982 7937 3985 7942 3989 7940 3983 7892
      3972 7895
TIME...MOT...LOC 2158Z 282DEG 20KT 3982 7949

Lambert

The radar

The State College radar (KCCX), 93 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bedford

When
July 28, 6:55 PM EST to 7:15 PM EST
Where
Bedford County, 1.38 mi SW of Weyant to 1.2 mi WNW of Osterburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.204, -78.566

Houses along Sarah Furnace Road were flooded.

Flash Flood, Franklin

When
July 28, 10:15 PM EST to July 29, 12:00 AM EST
Where
Franklin County, 2.23 mi WNW of Shimpstown to 1.95 mi NW of Elbrook
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.790, -77.960

The intersection of Shimpstown Road and Blairs Valley Road was closed due to flooding and debris from an earth slide. Flash flooding closed Commerce Avenue north of downtown in Chambersburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713994, 714007.